Pharmacology-Positive Inotropes Flashcards Preview

CPR I > Pharmacology-Positive Inotropes > Flashcards

Flashcards in Pharmacology-Positive Inotropes Deck (24)
Loading flashcards...
1

What do inotropic drugs do?

Increase contractility (strength of contractile force)

2

In what condition are intravenous positive inotropes used? What are characteristics of this condition?

Cardiogenic shock (characterized by high preload, decreased urine output, low BP, confusion and acidosis)

3

What are the different classes of inotropic agents?

Sympathomimetics (beta-1 agonists), phosphodiesterase inhibitors and cardiac glycosides.

4

A patient suffering from heart failure comes to you and you decide that you need to help increase heart contractility. What drugs can you prescribe to this patient?

Beta-1 agonists. (Dobutamine, dopamine and norepinephrine)

5

A patient is going into heart failure quickly and you think it is a good idea to up his dose of dopamine. Why does your attending physician scold you for this?

High levels of dopamine and norepinephrine stimulate alpha-1 receptors and cause vasoconstriction…which is the last thing you want happening.

6

You see a patient in cardiogenic shock and decide to prescribe inotropic drugs to increase contractility. What beta-1 agonist should you not prescribe? What drugs do you consider?

Dobutamine. It also acts on beta-2 which will vasodilate blood vessels and can further decrease blood pressure. You would consider dopamine and NE (NE if they are in profound hypotension).

7

Why must you monitor patients on an EKG when administering intravenous positive ionotropic drugs?

The drugs can cause arrhythmias and myocardial infarctions.

8

A patient comes in with hypotension, warm extremities and low tissue perfusion. You determine that he is in septic shock. What drugs are a good idea to get his blood pressure back up?

In septic shock the heart is functioning normally, the blood vessels are really dilated. Phenylephrine and NE are good ideas because they almost leave the heart alone and target blood vessel vasoconstriction to raise blood pressure.

9

A patient comes in with low cardiac output, hypotension, cool extremities and elevated jugular venous pressure. What drugs can you prescribe this patient?

This patient has cardiogenic shock because there is plenty of blood to be pumped, it's just not being pumped. Therefore ionotropes (Dobutamine, dopamine or NE) are a good idea.

10

A patient comes in to the ER with low cardiac output, hypotension, cool extremities and low jugular venous pressure. What do you give this patient?

This is hypovolemic shock. This patient is bleeding to death and needs blood transfusion. You know this because of the low jugular venous pressure.

11

What types of patients get digoxin?

Supraventricular arrhythmias and congestive heart failure

12

Why is the therapeutic window for digoxin so small?

It is excreted renally.

13

What drugs result in increased accumulation and toxicity of digoxin?

Propafenone, quinidine, verapamil, amiodarone. These interfere with the p-glycoprotein that excretes digoxin in the kidney and cause digoxin accumulation.

14

How does digoxin work?

It blocks the Na-ATPase pump. This results in intracellular accumulation of Na+, which makes it so that Na+ can no longer flow down its concentration gradient and causes Ca2+ accumulation inside the cell. Ca2+ is taken up by the SR and more is available to increase muscle contraction.

15

How does the Starling curve of a patient in heart failure change when you give them digoxin?

Heart failure patients start with a high preload because of blood backing up. By giving digoxin you increase cardiac output, perfuse kidneys, they pee and move to a lower preload. This ultimately gets the blood out of their lungs and makes them feel better.

16

When is it ethical to prescribe a patient digoxin to a heart failure patient?

When patients have symptomatic heart failure. This is because it can cause arrhythmias and has no effect on prolonging life, only on relieving heart failure symptoms.

17

A patient comes into your clinic with a blood pressure of 150 that has been that high for a number of days. You do an EKG and get the following results. What drug do you prescribe?

This patient has atrial fibrillation. You would prescribe digoxin (always recommended for A-fib) to slow down AV node conduction by increasing vagal tone.

18

What are the contraindications for prescribing digoxin?

*

19

Why is digoxin the king of toxicity? What are its toxicities?

*

20

What is the most feared digoxin toxicity?

Fast arrhythmias (bi-directional ventricular tachycardia)

21

What factors increase your probability for digoxin toxicity?

Electrolyte deficiency, depressed renal function

22

What toxicity do you need to look out for if a patient is on verapamil and digoxin?

Decreased heart rate. They can sometimes work synergistically and cause fatal cardiac symptoms.

23

How do you treat digoxin toxicity?

Stop the drug, correct their electrolytes (Mg, K) so the Na-ATPase functions normally, atropine to raise HR if bradyarrhythmatic, and Digibind antibody (Fab) that will get rid of the drug in 20 minutes.

24

Why should anyone with an arrhythmia have their Mg corrected if it is low?

Mg works for ATP pumps and is key in getting Ca2+ out of the cell. If Mg is low, you may have Ca2+ accumulation which is toxic.

Decks in CPR I Class (48):